Applied Mathematics & Optimization

, Volume 78, Issue 1, pp 185–200 | Cite as

Continuity and Estimates for Multimarginal Optimal Transportation Problems with Singular Costs

  • Giuseppe Buttazzo
  • Thierry ChampionEmail author
  • Luigi De Pascale


We consider some repulsive multimarginal optimal transportation problems which include, as a particular case, the Coulomb cost. We prove a regularity property of the minimizers (optimal transportation plan) from which we deduce existence and some basic regularity of a maximizer for the dual problem (Kantorovich potential). This is then applied to obtain some estimates of the cost and to the study of continuity properties.


Multimarginal optimal transportation Monge–Kantorovich problem Duality theory Coulomb cost 

Mathematics Subject Classification

49J45 49N15 49K30 



This paper has been written during some visits of the authors at the Department of Mathematics of University of Pisa and at the Laboratoire IMATH of University of Toulon. The authors gratefully acknowledge the warm hospitality of both institutions. The research of the first and third authors is part of the project 2010A2TFX2 Calcolo delle Variazioni funded by the Italian Ministry of Research and is partially financed by the “Fondi di ricerca di ateneo” of the University of Pisa. The authors also would like to thank the anonymous referees for their valuable comments and suggestions to improve the paper.


  1. 1.
    Beiglböck, M., Léonard, C., Schachermayer, W.: A general duality theorem for the Monge-Kantorovich transport problem. Studia Math. 209, 2 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Buttazzo, G., De Pascale, L., Gori-Giorgi, P.: Optimal-transport formulation of electronic density-functional theory. Phys. Rev. A 85(6), 062502 (2012)CrossRefGoogle Scholar
  3. 3.
    Carlier, G.: On a class of multidimensional optimal transportation problems. J. Convex Anal. 10(2), 517–530 (2003)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Carlier, G., Nazaret, B.: Optimal transportation for the determinant. ESAIM Control Optim. Calc. Var. 14(04), 678–698 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Colombo, M., De Pascale, L., Di Marino, S.: Multimarginal optimal transport maps for 1-dimensional repulsive costs. Can. J. Math. 54, 717 (2013)zbMATHGoogle Scholar
  6. 6.
    Colombo, M., Di Marino, S.: Equality between Monge and Kantorovich multimarginal problems with Coulomb cost. Ann. Math. Pura Appl., 1–14 (2013)Google Scholar
  7. 7.
    Cotar, C., Friesecke, G., Klüppelberg, C.: Density functional theory and optimal transportation with Coulomb cost. Commun. Pure Appl. Math. 66(4), 548–599 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    De Pascale, L.: Optimal transport with Coulomb cost. Approximation and duality. ESAIM Math. Model. Numer. Anal. 49(6), 1643–1657 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Di Marino, S., Gerolin, A., Nenna. L.: Optimal transportation theory with repulsive costs. arXiv:1506.04565
  10. 10.
    Friesecke, G., Mendl, C.B., Pass, B., Cotar, C., Klüppelberg, C.: N-density representability and the optimal transport limit of the Hohenberg-Kohn functional. J. Chem. Phys. 139(16), 164109 (2013)CrossRefGoogle Scholar
  11. 11.
    Gangbo, W., Swiech, A.: Optimal maps for the multidimensional Monge-Kantorovich problem. Commun. Pure Appl. Math. 51(1), 23–45 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ghoussoub, N., Moameni, A.: A self-dual polar factorization for vector fields. Commun. Pure Appl. Math. 66(6), 905–933 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gori-Giorgi, P., Seidl, M.: Density functional theory for strongly-interacting electrons: perspectives for physics and chemistry. Phys. Chem. Chem. Phys. 12(43), 14405–14419 (2010)CrossRefGoogle Scholar
  14. 14.
    Gori-Giorgi, P., Seidl, M., Vignale, G.: Density-functional theory for strongly interacting electrons. Phys. Rev. Lett. 103(16), 166402 (2009)CrossRefGoogle Scholar
  15. 15.
    Heinich, H.: Problème de Monge pour \(n\) probabilités. C. R. Math. Acad. Sci. Paris 334(9), 793–795 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hohenberg, P., Kohn, W.: Inhomogeneous electron gas. Phys. Rev. 136(3B), B864 (1964)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Kellerer, H.G.: Duality theorems for marginal problems. Probab. Theory Relat. Fields 67(4), 399–432 (1984)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Kohn, W., Sham, L.J.: Self-consistent equations including exchange and correlation effects. Phys. Rev. 140(4A), A1133 (1965)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Lieb, E.H.: Density functionals for coulomb systems. Int. J. Quantum Chem. 24(3), 243–277 (1983)CrossRefGoogle Scholar
  20. 20.
    Mendl, C.B., Lin, L.: Kantorovich dual solution for strictly correlated electrons in atoms and molecules. Phys. Rev. B 87(12), 125106 (2013)CrossRefGoogle Scholar
  21. 21.
    Moameni, A.: Invariance properties of the Monge-Kantorovich mass transport problem. Discret. Contin. Dyn. Syst. 36(5), 2653–2671 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Pass, B.: Uniqueness and monge solutions in the multimarginal optimal transportation problem. SIAM J. Math. Anal. 43(6), 2758–2775 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Pass, B.: On the local structure of optimal measures in the multi-marginal optimal transportation problem. Calc. Var. Partial. Differ. Equat. 43(3–4), 529–536 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rachev, S.T., Rüschendorf, L.: Mass Transportation Problems. Vol. I: Theory (Probability and Its Applications ). Springer, New York (1998)zbMATHGoogle Scholar
  25. 25.
    Seidl, M.: Strong-interaction limit of density-functional theory. Phys. Rev. A 60(6), 4387 (1999)CrossRefGoogle Scholar
  26. 26.
    Seidl, M., Gori-Giorgi, P., Savin, A.: Strictly correlated electrons in density-functional theory: a general formulation with applications to spherical densities. Phys. Rev. A 75(4), 042511 (2007)CrossRefGoogle Scholar
  27. 27.
    Seidl, M., Perdew, J.P., Levy, M.: Strictly correlated electrons in density-functional theory. Phys. Rev. A 59(1), 51 (1999)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  • Giuseppe Buttazzo
    • 1
  • Thierry Champion
    • 2
    Email author
  • Luigi De Pascale
    • 3
  1. 1.Dipartimento di MatematicaUniversità di PisaPisaItaly
  2. 2.Laboratoire IMATHUniversité de ToulonToulon cedex 9France
  3. 3.Dipartimento di Matematica e InformaticaUniversità di FirenzeFlorenceItaly

Personalised recommendations